New York, 2013

Hail and Damaging Winds in New York, September 2, 2013

September 2, 2013 · NWS BGM · 28 events in 6 counties and zones

A strong cold front moving across the area resulted in severe thunderstorms developing across central New York.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$35,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A strong cold front moving across the area resulted in severe thunderstorms developing across central New York.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Sep 2, 5:47 AM EST, 5 minutes earlier.

Area forecast discussion, Sep 2, 5:47 AM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
647 AM EDT MON SEP 2 2013

.SYNOPSIS...
A COLD FRONT WILL BRING ANOTHER ROUND OF THUNDERSTORMS TO NY AND
PA TODAY. THE FRONT WILL STALL JUST TO OUR EAST ON TUESDAY, WITH A
CHANCE FOR A FEW SHOWERS OVER OUR REGION. COOLER AND DRIER
WEATHER IS FORECAST FOR MID WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A WARM AND MOIST ATMOSPHERE WILL BE IN PLACE WITH ONGOING SHOWER
AND THUNDERSTORM ACTIVITY TODAY. THIS ACTIVITY WILL INCREASE IN
COVERAGE AND INTENSITY IN ADVANCE OF AN EASTWARD MOVING COLD FRONT
THIS AFTERNOON. MODELS SHOW SEVERAL HUNDRED J/KG OF CAPE AHEAD OF
THE FRONT, WITH A THIN LINE OF 20-25 KT DEEP LAYER SHEAR ALONG THE
FRONT.

THERE IS A CHANCE FOR A FEW THUNDERSTORMS TO INTENSIFY ALONG AND
AHEAD OF THE FRONT...PRODUCING HEAVY DOWNPOURS AND GUSTY WINDS.
WIDESPREAD SEVERE POTENTIAL IS VERY LOW HOWEVER.

ONE AREA OF CONCERN IS WEST CENTRAL LUZERNE COUNTY, WHICH RECEIVED
3 TO 5 INCHES OF RAIN EARLIER. THIS AREA WILL NEED TO BE MONITORED
CLOSELY SHOULD HEAVY RAIN APPROACH AGAIN TODAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
COLD FRONT WILL STALL TO OUR EAST ON TUESDAY AS UL TROF SAGS
SOUTHEASTWARD OUT OF ONTARIO AND INTO NORTHERN NY. DESPITE DRY AIR
ADVECTION, THE PRESENCE OF THE TROF WILL KEEP A FEW SHOWERS OVER
FA THROUGH THE AFTERNOON HOURS.

BY EARLY WEDNESDAY, WE FINALLY GET ON THE WESTERN EDGE OF THE TROF
AXIS. PRECIP WILL SHIFT EASTWARD TO THE COAST, WHILE SKIES WILL
BEGIN TO CLEAR OVER NY/PA. THE COOL POOL ALOFT WILL BE DIRECTLY
OVERHEAD, KEEPING TEMPS IN THE LOWER 70S FOR MUCH OF THE FA.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
3 AM UPDATE...
NO CHGS NEEDED TO LONG TERM AT THIS TIME AS UL RIDGE HOLDS ACRS
WRN U.S. THRU SUNDAY BEFORE STARTING TO FLATTEN OUT EARLY NEXT
WEEK.

250 PM UPDATE...

A FAIRLY QUIET EXTENDED PERIOD WITH A FEW WEAK FRONTAL BOUNDARIES
BRINGING CHCS FOR PRECIP. FIRST BOUNDARY EARLY IN THE PD WILL
BRING JUST SLGT CHCS FOR SHRA MAINLY TO NRN PORTION OF FA WED
NGT/EARLY THURS. ANOTHER CLD FRONT SATURDAY MAY BRING SOMEWHAT
BETTER CHCS FOR PRECIP. MAIN STORY LATER THIS WEEK WILL BE COOLER
AIRMASS WITH HIGHS PSBLY NOT GETTING OUT OF THE 60S FOR A LARGE
PART OF THE FA ON THURSDAY WITH LOWS DROPPING WELL INTO THE 40S
FRIDAY MORNING. BEYOND THAT, TEMPS MODERATE TO NEAR OR SLIGHTLY
ABOVE FOR HIGHS BY THE WEEKEND AS SFC HIGH PRESSURE MOVES OVER AND
THEN SE OF THE REGION.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
12Z UPDATE...
CONDITIONS RANGE FROM VFR TO LIFR AS AIRMASS SATURATED FROM RAIN
LAST NIGHT RESULTS IN DENSE FOG DEVELOPMENT AT SOME TERMINALS.
HOWEVER TERMINALS THAT ARE CURRENTLY BEING AFFECTED BY SHOWERS
HAVE IMPROVING CONDITIONS. KBGM AND KAVP ARE CURRENTLY AT IFR AND
WILL REMAIN THERE THROUGH 13Z THIS MORNING. AT KITH AND KELM
EXPECT MVFR CONDITIONS IN LIGHT SHRA THROUGH 14Z WITH KSYR AND
KRME REMAINING VFR.

CONDITIONS IMPROVE TO A BKN-OVC VFR DECK AFTER 15Z AT ALL
TERMINALS ALONG WITH A BRIEF BREAK IN THE RAIN. COLD FRONT WILL
APPROACH FROM THE NORTHWEST AFTER 20Z THIS AFTERNOON WITH MVFR
RESTRICTIONS POSSIBLE. FOLLOWING FRONTAL PASSAGE EXPECT TERMINALS
TO DROP TO MVFR OVERNIGHT.

LGT/VRB WINDS THIS MORNING WILL BECOME MORE SWRLY AROUND 5KTS
DURING THE DAY SHIFTING TO THE NORTHWEST TOWARD MIDNIGHT.

OUTLOOK...

TUE...POTENTIAL FOR MVFR IN SCT SHRA.

WED-FRI...MAINLY VFR WITH POTENTIAL MORNING RESTRICTIONS DUE TO
FOG.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...DJP
NEAR TERM...DJP
SHORT TERM...DJP
LONG TERM...JML/PVN
AVIATION...PVN
Hazardous weather outlook, Sep 2, 1:23 AM EST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
223 AM EDT MON SEP 2 2013

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-048-072-030630-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-PIKE-SOUTHERN WAYNE-
223 AM EDT MON SEP 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL MOVE THROUGH THE REGION TODAY BRINGING ANOTHER
ROUND OF THUNDERSTORMS. WIDESPREAD HAZARDOUS WEATHER IS NOT
ANTICIPATED. HOWEVER ISOLATED STRONG THUNDERSTORMS WILL HAVE THE
POTENTIAL TO PRODUCE HEAVY DOWNPOURS AND GUSTY WINDS THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ047-030630-
LUZERNE-
223 AM EDT MON SEP 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL MOVE THROUGH THE REGION TODAY BRINGING ANOTHER
ROUND OF THUNDERSTORMS. WIDESPREAD HAZARDOUS WEATHER IS NOT
ANTICIPATED. HOWEVER ISOLATED STRONG THUNDERSTORMS WILL HAVE THE
POTENTIAL TO PRODUCE HEAVY DOWNPOURS AND GUSTY WINDS THIS
AFTERNOON.

PORTIONS OF WEST CENTRAL LUZERNE COUNTY RECEIVED 3 TO 5 INCHES OF
RAIN EARLIER, AND WILL BE PARTICULARLY SENSITIVE TO ADDITIONAL
HEAVY RAINFALL TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PADAVONA

In the hours before

Local storm report, Sep 2, 12:52 AM EST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
152 AM EDT MON SEP 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 AM     FLASH FLOOD      HUNTINGTON MILLS        41.18N  76.23W
09/02/2013                   LUZERNE            PA   911 CALL CENTER

            ROAD WASHOUT ON ROUTE 239 BETWEEN HUNTINGTON MILLS AND
            SHICKSHINNY

&&

PN

The radar

The Binghamton radar (KBGM), 50 km away, was scanning. The volume nearest the first event began at 10:52 UTC.

Open the radar archive at this moment

Event by event

18 hail, 10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tompkins

When
September 2, 5:52 AM EST
Where
Tompkins County, 0.69 mi S of Ithaca
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
42.440, -76.500

Several trees were blown down near Hangar Theater.

Thunderstorm Wind, Tompkins

When
September 2, 5:53 AM EST
Where
Tompkins County, 0.69 mi S of Ithaca
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.440, -76.500

A few trees were blown down in Cass Park and near Judd Road and Cornell University area.

Hail, Onondaga

When
September 2, 2:03 PM EST
Where
Onondaga County, Jordan
Measured
1 in hail
Reported by
Public
Coordinates
43.070, -76.470

Hail report was relayed by WFO Buffalo.

Hail, Onondaga

When
September 2, 2:18 PM EST
Where
Onondaga County, 0.69 mi N of Fawn Ridge
Measured
0.75 in hail
Reported by
Public
Coordinates
43.160, -76.330

Hail, Onondaga

When
September 2, 3:10 PM EST
Where
Onondaga County, 1.47 mi NNE of Moyers Corners
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
43.200, -76.260

Hail, Onondaga

When
September 2, 3:15 PM EST
Where
Onondaga County, Clay
Measured
1 in hail
Reported by
Public
Coordinates
43.180, -76.180

Dime to quarter-sized hail was reported.

Hail, Onondaga

When
September 2, 3:28 PM EST
Where
Onondaga County, 1.47 mi NNW of Belgium
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.200, -76.290

Hail, Onondaga

When
September 2, 3:44 PM EST
Where
Onondaga County, 1.38 mi N of Belgium
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.200, -76.280

Hail, Onondaga

When
September 2, 3:45 PM EST
Where
Onondaga County, 0.69 mi N of Fawn Ridge
Measured
0.75 in hail
Reported by
Public
Coordinates
43.160, -76.330

Hail, Onondaga

When
September 2, 3:52 PM EST
Where
Onondaga County, 0.69 mi N of Fawn Ridge
Measured
1 in hail
Reported by
Public
Coordinates
43.160, -76.330

Hail was ongoing at time of report.

Hail, Oneida

When
September 2, 4:03 PM EST
Where
Oneida County, 0.69 mi N of Sylvan Beach
Measured
2 in hail
Property damage
$5,000
Reported by
Public
Coordinates
43.210, -75.730

Hail was estimated by picture to be at least 2 inches in diameter. Picture was posted to Jill Reale's facebook page via WKTV-TV.

Hail, Oneida

When
September 2, 4:04 PM EST
Where
Oneida County, North Bay
Measured
0.88 in hail
Reported by
Public
Coordinates
43.230, -75.750

Hail, Oneida

When
September 2, 4:10 PM EST
Where
Oneida County, New London
Measured
1 in hail
Reported by
Public
Coordinates
43.200, -75.600

Thunderstorm Wind, Madison

When
September 2, 4:15 PM EST
Where
Madison County, 0.5 mi E of Canastota
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.080, -75.760

Public estimated the wind at 55 to 60 MPH, along with dime-sized hail.

Thunderstorm Wind, Oneida

When
September 2, 4:15 PM EST
Where
Oneida County, 1.22 mi NW of Rome
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.230, -75.490

Numerous branches were blown down, some 3 to 4 inches in diameter.

Hail, Madison

When
September 2, 4:15 PM EST
Where
Madison County, 1.23 mi NE of Rippleton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.930, -75.850

Hail was accompanied by 30 mph winds.

Hail, Oneida

When
September 2, 4:20 PM EST
Where
Oneida County, Verona
Measured
0.88 in hail
Reported by
Public
Coordinates
43.130, -75.580

Branches were also reported down and winds were estimated to be between 45 and 50 MPH.

Hail, Onondaga

When
September 2, 4:20 PM EST
Where
Onondaga County, Cicero
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
43.180, -76.120

Hail, Oneida

When
September 2, 4:21 PM EST
Where
Oneida County, 1.22 mi NW of Rome
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.230, -75.490

Spotter also estimated 50 MPH wind associated with the storm.

Thunderstorm Wind, Oneida

When
September 2, 4:21 PM EST
Where
Oneida County, 0.5 mi E of Vernon
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
43.080, -75.540

Trees were blown down at both Vernon and Delta Dam.

Thunderstorm Wind, Oneida

When
September 2, 4:30 PM EST
Where
Oneida County, Westmoreland
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.120, -75.420

Tree was blown down on a car with one injury due to windshield glass shattering.

Hail, Oneida

When
September 2, 4:43 PM EST
Where
Oneida County, Kirkland
Measured
0.75 in hail
Reported by
Public
Coordinates
43.080, -75.380

Thunderstorm Wind, Oneida

When
September 2, 4:53 PM EST
Where
Oneida County, 1.01 mi E of Utica
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
43.100, -75.230

Numerous trees were blown down in North Utica.

Hail, Onondaga

When
September 2, 5:00 PM EST
Where
Onondaga County, 1.67 mi ENE of Fabius
Measured
1 in hail
Reported by
Public
Coordinates
42.840, -75.950

Hail picture was posted to our Facebook page.

Thunderstorm Wind, Oneida

When
September 2, 5:00 PM EST
Where
Oneida County, 0.86 mi NW of Deerfield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
43.130, -75.230

Multiple trees were snapped at the base in Seymour Park. Picture received via the Utica OD website.

Hail, Chenango

When
September 2, 5:05 PM EST
Where
Chenango County, Otselic
Measured
1 in hail
Reported by
Public
Coordinates
42.720, -75.720

Thunderstorm Wind, Otsego

When
September 2, 5:14 PM EST
Where
Otsego County, 2.03 mi E of Unadilla Forks
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.830, -75.190

Trees were blown down throughout the town of Plainfield.

Thunderstorm Wind, Otsego

When
September 2, 6:04 PM EST
Where
Otsego County, 1.23 mi NE of Gilbertsville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.480, -75.310

Trees were blown down across the Town of Butternuts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467611, 467612, 467601, 467602, 467603, 467604, 467605, 467606, 467607, 467608, 467609, 467610, 467629, 467614, 467618, 467625, 467617, 467626, 467615, 467620, 467628, 467627, 467619, 467621, 467622, 467631, 467623, 467624.